Alert archive / Texas / Hard Freeze Warnings in 2021

Hard Freeze Warning 1, NWS Austin/San Antonio, TX

February 15, 202133 counties in Texas

NWS Austin/San Antonio, TX issued this hard freeze warning at Feb 15, 2021, 2:44 PM CST for 33 counties in Texas. It took effect at Feb 15, 2021, 7:00 PM CST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2021, 2:44 PM CST (20:44 UTC)
In effect from
Feb 15, 2021, 7:00 PM CST
Expired
Feb 16, 2021, 12:00 PM CST
In force
17 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WWUS74 KEWX 152044
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
244 PM CST Mon Feb 15 2021

TXZ171>173-183>194-202>209-217>225-228-160445-
/O.NEW.KEWX.HZ.W.0001.210216T0100Z-210216T1800Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
244 PM CST Mon Feb 15 2021

...HARD FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON
CST TUESDAY...

* WHAT...Extremely cold temperatures of zero to 15 above expected
  across all of South Central Texas.

* WHERE...Portions of south central Texas.

* WHEN...From 7 PM this evening to noon CST Tuesday.

* IMPACTS...Extreme cold will become life threatening to people
  and animals outside without adequate warmth or shelter! Severe
  damage to plumbing may occur if pipes are not properly  
  insulated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
716 
WWUS74 KEWX 160339
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
939 PM CST Mon Feb 15 2021

TXZ171>173-183>194-202>209-217>225-228-161600-
/O.CON.KEWX.HZ.W.0001.000000T0000Z-210216T1800Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
939 PM CST Mon Feb 15 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Extremely cold temperatures of zero to 15 above 
  expected across all of South Central Texas.

* WHERE...Portions of south central Texas.

* WHEN...From 7 PM this evening to noon CST Tuesday.

* IMPACTS...Extreme cold will become life threatening to people 
  and animals outside without adequate warmth or shelter! Severe 
  damage to plumbing may occur if pipes are not properly 
  insulated.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
510 
WWUS74 KEWX 161804
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1204 PM CST Tue Feb 16 2021

TXZ171>173-183>194-202>209-217>225-228-161915-
/O.EXP.KEWX.HZ.W.0001.000000T0000Z-210216T1800Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
1204 PM CST Tue Feb 16 2021

...HARD FREEZE WARNING HAS EXPIRED...

The Hard Freeze Warning has been allowed to expire at Noon today.
Temperatures tonight will remain cold, ranging from the lower 20s
to near freezing along the Rio Grande, but with no more single 
digit or lows in the teens expected we will allow the product to 
expire. Continue to take all cold weather precautions including 
dripping pipes, keeping pets and plants inside, and checking on 
the elderly or those without power. 

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this hard freeze warning went out at Feb 15, 11:34 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 15, 11:34 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1134 AM CST Mon Feb 15 2021

.UPDATE...
Winds are still gusty and temperatures are very slowly rising. Wind
chills have been going back up with the coldest being 5 below. Also,
the winter type precipitation has ended. However, many roads will
remain ice covered for the remainder of today, tonight and into
Tuesday. As a result, will let the Winter Storm Warning and Wind
Chill Warning expire at Noon CST, and issue a Special Weather
Statement to cover the ice covered roads. Will likely issue a Winter
Storm Watch for Tuesday night through Wednesday night in later
forecasts. Remainder of the forecast is on track.

&&

.AVIATION...
VFR conditions will prevail this afternoon through much of Tuesday.
The exception being patchy MVFR CIGs may return to KDRT overnight
into the morning and to the I-35 Tuesday afternoon. Also, patchy BR
with IFR VSBYs are possible over snow/ice covered areas, including
the I-35 sites. Northerly winds 10 to 20 KTs with gusts to 25 KTs
will gradually decrease and lose the gustiness this afternoon into
evening, then become light and variable overnight into morning, the
become southeasterly on Tuesday increasing to 6 to 11 KTs.

&&

.PREV DISCUSSION... /ISSUED 544 AM CST Mon Feb 15 2021/

AVIATION.../12Z TAFS/
Icy conditions at the airports might be the main issue for the day,
but the TAFs don't concern themselves with these issues. A few gusts
of wind may briefly push around some blowing snow this morning, but
otherwise, skies should be opening up to primarily VFR for the rest
of the period. A few wrap-around MVFR cigs may increase over Central
TX impacting AUS. Late in the period, the MAV guidance suggests some
freezing fog possible along I-35 sites. Will throw in a hint of some
fog toward 12Z TUE. Winds should lose the gustiness and remain mostly
light by around 17Z today.

PREV DISCUSSION... /ISSUED 328 AM CST Mon Feb 15 2021/

.MAJOR WINTER STORM HAS PRODUCED A BROAD AREA OF 3-6 INCHES OVER
MUCH OF SOUTH CENTRAL TEXAS OVERNIGHT...

SHORT TERM (Today through Tuesday)...
Hopefully the well-advertised winter storm event helped South
Central Texas plan for the largest winter weather and ice and snow
storm outbreak since 1989. Widespread 3-6 inch reports came for the
areas along the I-35 corridor and communities west along the
escarpment. The clearing line for precip is now racing east and is
on track to leave just a tiny remnant of the far eastern counties
with precip chances after 12Z. With high impacts seen on roads
across the region, there are no plans of removing the Winter Storm
Warning ahead of schedule. Later today, the Warning will probably be
allowed to expire, but only to see a possible Winter Storm Watch for
another round of wintry precip at arrives as early as Tuesday
evening. More information on that in the long term section.

The remainder of the short-term period from noon today through
Tuesday afternoon will deal with the frigid cold temperatures aided
in part by the new snow cover. Northerly winds should relax with a
fair amount of sunshine returning, but the frigid air and snow-pack
will likely keep all counties below freezing for a max and northeast
counties struggling to get out of the teens. For tonight, models
have trended lower on cloud cover and the lower bounds of
temperatures with mostly light winds for tonight will lead to
possibly the coldest low temperatures since the 1989 Arctic blast
event. A few protected valleys could approach zero, with greater
than half the area expected to see single digit lows.

LONG TERM (Tuesday Night through Sunday)...
The next disturbance will approach from the west Tuesday night and
Wednesday. Isentropic upglide will strengthen ahead of it through
the night with precipitation developing overnight and into Wednesday
morning. The best chances for precipitation look to be across the
eastern 2/3rds of the CWA, and especially along and east of
I-35/I-37. Forecast soundings show a stout warm nose aloft so the
precipitation type to be concerned with Tuesday night through
Wednesday morning is freezing rain. This will only add to the
problematic icy road conditions that will already be in place. A
change back to rain could take place Wednesday afternoon in some
areas as temperatures rise above freezing.

A re-enforcing front moves into the region Wednesday evening, and as
the base of the trough swings through thermal profiles cool on
forecast soundings. There are some difference in the moisture fields.
Enough GFS and ECMWF ensemble members are spitting out QPF to warrant
continued mentioning of a wintry mix Wednesday night. A thin band of
sleet and/or snow could develop Wednesday night on the back side of
the precipitation exiting southeast.

Temperatures remain cold Thursday into Thursday night. Finally some
relief from this arctic grip is in sight Friday into next weekend as
the pattern becomes more zonal, skies remain mostly clear, and
southerly flow re-establishes itself. Look for a gradual warming
trend with temperatures back to near climatological norms for this
time of year this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              20   4  29  22  41 /  -    0  -   60  40
Austin Bergstrom Intl Airport  19   2  29  21  41 /  10   0  -   60  40
New Braunfels Muni Airport     20   6  34  25  45 /  -    0   0  60  30
Burnet Muni Airport            18   5  30  21  38 /  -    0  -   60  30
Del Rio Intl Airport           30  16  39  29  55 /   0   0   0  10  10
Georgetown Muni Airport        18   2  28  19  37 /  -    0  -   60  50
Hondo Muni Airport             23   7  36  24  53 /  -    0   0  30  10
San Marcos Muni Airport        20   2  31  22  41 /  -    0   0  60  40
La Grange - Fayette Regional   19   6  32  26  41 /  20   0   0  70  60
San Antonio Intl Airport       23   7  32  25  49 /  -    0   0  60  30
Stinson Muni Airport           24   7  33  25  50 /  -    0   0  50  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST today for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards-
Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-
Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val
Verde-Williamson-Wilson-Zavala.

Wind Chill Warning until noon CST today for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards-
Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-
Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val
Verde-Williamson-Wilson-Zavala.

&&

Short-Term/Aviation...04
Long-Term...04
Decision Support...Brady
Hazardous weather outlook, Feb 15, 3:11 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
311 AM CST Mon Feb 15 2021

TXZ171>173-183>194-202>209-217>225-228-161100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
311 AM CST Mon Feb 15 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Winter Storm Warnings and Wind Chill Warnings remain in effect
across South Central Texas through noon today.

Ice accumulations up to two-tenths of an inch have fallen and a
layer of measurable snow has fallen over almost all of South
Central Texas. Additional snowfall will continue through around 9
am over the Coastal Prairies, and this will leave nearly all of
South-Central Texas with at least an inch of snow with most areas
having seen 2 to 5 inch snowfall totals and isolated amounts of 6
inches.

Travel has become extremely difficult this morning as
accumulating and blowing snow will mask the icy road underneath
and also reduce visibilities at times. Scattered power outages
are also occurring.

The coldest air since 1989 has settled over the area this morning,
and the gusty winds this morning could result in wind chill
indices up to 15 degrees below zero. These values can lead to
hypothermia for anyone outdoors.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Bitterly cold air will remain over the area through Thursday
night, and one more round of wintry precipitation in the form of
freezing rain, sleet, and snow will impact the region Wednesday
and Thursday. Travel through Thursday is not recommended.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to submit ice and snow accumulations and
reports of ice related damages to the National Weather Service.

In the hours before

Local storm report, Feb 15, 1:09 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
109 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSE SISTERDALE        29.95N 98.71W
02/15/2021  M5.2 INCH        KENDALL            TX   CO-OP OBSERVER

&&

MB
Local storm report, Feb 15, 1:10 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
110 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 S TARPLEY             29.61N 99.28W
02/15/2021  M4.0 INCH        MEDINA             TX   CO-OP OBSERVER

&&

MB
Local storm report, Feb 15, 1:24 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
124 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     SNOW             9 SSE LLANO             30.62N 98.65W
02/15/2021  M5.0 INCH        LLANO              TX   TRAINED SPOTTER

            VIA TWITTER.

&&

MM
Local storm report, Feb 15, 1:34 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
134 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     SNOW             1 N BRUSHY CREEK        30.53N 97.74W
02/15/2021  M7.0 INCH        WILLIAMSON         TX   PUBLIC

            VIA TWITTER.

&&

MM
Local storm report, Feb 15, 1:37 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     SNOW             1 NNW PIPE CREEK        29.72N 98.94W
02/15/2021  E5.0 INCH        BANDERA            TX   PUBLIC

            VIA FACEBOOK.

&&

MM
Local storm report, Feb 15, 1:38 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
138 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     SNOW             DEL RIO                 29.37N 100.90W
02/15/2021  M3.0 INCH        VAL VERDE          TX   PUBLIC

            VIA FACEBOOK.

&&

MM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 2:40 PM CSTWind Chill WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more21 hr
Feb 15, 2:40 PM CSTWinter Storm WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more3 days

Nearby

Hard Freeze Warnings in Texas, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.